Alert archive / Kansas / Red Flag Warnings in 2024

Red Flag Warning 1, NWS Topeka, KS

February 26, 202410 counties in Kansas

NWS Topeka, KS issued this red flag warning at Feb 26, 2024, 1:57 PM CST for 10 counties in Kansas. It took effect at Feb 27, 2024, 11:00 AM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 26, 2024, 1:57 PM CST (19:57 UTC)
In effect from
Feb 27, 2024, 11:00 AM CST
Expired
Feb 27, 2024, 6:00 PM CST
In force
7 hr
Issued by
NWS Topeka, KS

Counties Anderson County, KS, Coffey County, KS, Douglas County, KS, Franklin County, KS, Jefferson County, KS, Lyon County, KS, Morris County, KS, Osage County, KS, Shawnee County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 54 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.0 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2024-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2024-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2741 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
268 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

725 
WWUS83 KTOP 261957
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
157 PM CST Mon Feb 26 2024

KSZ054-058-059-271100-
/O.NEW.KTOP.FW.W.0001.240227T1700Z-240228T0000Z/
Lyon-Coffey-Anderson-
157 PM CST Mon Feb 26 2024

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM CST TUESDAY FOR
STRONG WINDS, LOW HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONES 
054, 058, AND 059...

The National Weather Service in Topeka has issued a Red Flag
Warning, which is in effect from 11 AM to 6 PM CST Tuesday. 

* AFFECTED AREA...Fire weather zones 054, 058, and 059.

* WIND...Southwest wind 15 to 20 MPH with gusts of 25 to 30 MPH,
  then switching in the late afternoon to northwest at 15 to 25
  MPH with gusts of 25 to 35 MPH.

* HUMIDITY...Relative humidity as low as 20 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
780 
WWUS83 KTOP 270927
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
327 AM CST Tue Feb 27 2024

KSZ026-037>040-055-056-280000-
/O.EXA.KTOP.FW.W.0001.240227T1700Z-240228T0000Z/
Jefferson-Morris-Wabaunsee-Shawnee-Douglas-Osage-Franklin-
327 AM CST Tue Feb 27 2024

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS EVENING FOR STRONG WINDS, LOW HUMIDITY, AND DRY FUELS FOR 
FIRE WEATHER ZONES 026, 037, 038, 039, 040, 055, AND 056...

The National Weather Service in Topeka has issued a Red Flag
Warning, which is in effect from 11 AM this morning to 6 PM CST
this evening. 

* AFFECTED AREA...Fire weather zones 026, 037, 038, 039, 040, 055,
  and 056.

* WIND...Southwest wind 15 to 20 MPH with gusts of 25 to 30 MPH,
  then switching in the mid to late afternoon to northwest at 20 
  to 30 MPH with gusts of 35 to 40 MPH.

* HUMIDITY...Relative humidity as low as 20 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ054-058-059-280000-
/O.CON.KTOP.FW.W.0001.240227T1700Z-240228T0000Z/
Lyon-Coffey-Anderson-
327 AM CST Tue Feb 27 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
6 PM CST THIS EVENING FOR STRONG WINDS, LOW HUMIDITY, AND DRY
FUELS FOR FIRE WEATHER ZONES 054, 058, AND 059...

* AFFECTED AREA...Fire weather zones 054, 058, and 059.

* WIND...Southwest wind 15 to 20 MPH with gusts of 25 to 30 MPH,
  then switching in the late afternoon to northwest at 20 to 30
  MPH with gusts of 35 to 40 MPH.

* HUMIDITY...Relative humidity as low as 20 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
271 
WWUS83 KTOP 280014
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
614 PM CST Tue Feb 27 2024

KSZ026-037>040-054>056-058-059-280115-
/O.EXP.KTOP.FW.W.0001.000000T0000Z-240228T0000Z/
Jefferson-Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-
Coffey-Anderson-
614 PM CST Tue Feb 27 2024

...RED FLAG WARNING HAS EXPIRED FOR Gusty winds, low relative
humidity, and dry fuels FOR FIRE WEATHER ZONES 026, 037, 038, 
039, 040, 054, 055, 056, 058, AND 059...

Relative humidities have increased above 40 percent, but the
stronger north winds with gusts to 45 MPH will continue this
evening.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Feb 26, 11:45 AM CST, 2 hours 12 minutes earlier. Its key messages:

  • Record/near-record heat and very dry today with elevated fire weather parameters
  • Cold front Tuesday afternoon and evening with stronger winds but higher humidity though still another fire weather day
  • Light, brief wintry precipitation possible Tuesday night with strong winds diminishing
  • Fire weather concerns return Thursday
Area forecast discussion, Feb 26, 11:45 AM CST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1145 AM CST Mon Feb 26 2024

.KEY MESSAGES...

- Record/near-record heat and very dry today with elevated fire weather
  parameters

- Cold front Tuesday afternoon and evening with stronger winds but
  higher humidity though still another fire weather day

- Light, brief wintry precipitation possible Tuesday night with strong winds
  diminishing

- Fire weather concerns return Thursday

&&

.DISCUSSION...
Issued at 250 AM CST Mon Feb 26 2024

Temperatures have steadied in recent hours despite light winds and
dewpoint depressions around 15 degrees with some cirrus overhead and
a modest low-level jet. Temperatures may fall off a bit toward
sunrise but weak overnight 850 mb warm-air advection with
temperatures there pushing 15 C and westerly low-level flow spell
another very warm day. Have again leaned on the RAP/HRRR and
90th/10th percentile NBM for temperatures and dewpoints
respectively today, with highs around record levels despite
periods of cirrus. More cirrus and slightly more wind tonight
should keep temps somewhat warmer.

The brief return to more winter-like conditions remains on track for
late Tuesday into Tuesday night. Ahead of this, most places should
see temperatures return the 70s but guidance has trended faster with
the cold front. Model spreads in temperatures remain quite large for
the 3rd period. Low-level moisture increases somewhat ahead of the
front but not enough for thunderstorm formation. Strong winds behind
the front could approach Advisory levels Thursday afternoon through
around midnight Tuesday night with a narrow axis of precipitation
possible as well with temperature profiles supporting wintry types.
Measurable amount chances have increased with a light coating of
snow possible though very warm ground temperatures should mitigate
widespread impacts. Highs fall back to the upper 30s to mid 40s
Wednesday but steadily rise in the late week and weekend as upper
ridging quickly follows the Tuesday night upper wave with lee
troughing in control from late Wednesday onward. An upper trough
moving out of the western states may support shower and thunderstorm
activity as early as late Sunday.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1145 AM CST Mon Feb 26 2024

VFR conditions continue with winds as the main impact to
aviation. SW winds today should mostly be under 10 kt with the
exception of KFOE, which has gusted near 20 kt with enough
frequency to maintain mention in that TAF. Overall winds look
lighter beyond 23Z, then pick up again from the SW late Tuesday
morning. Expect a wind shift to the NW just beyond this forecast
period as a strong cold front passes.

&&

.FIRE WEATHER...
Issued at 250 AM CST Mon Feb 26 2024

Another very dry afternoon today though winds look to be
lighter, even on the more mixed HRRR/RAP. A few forecast
soundings from these models show brief mixing depths approaching
extremely high levels of over 20000 feet, though this seems
unlikely. Gusts over 20 MPH should be the exception but RH
values should fall to the teens.

The faster cold front Tuesday may keep RH values a bit higher than
earlier expected, but may still approach 25% in east-central Kansas.
Southwest winds gusting to around 30 MPH shift to the north with
gusts of at least 35-45 MPH behind the front Tuesday afternoon and
evening.

South winds return Wednesday night and gust to around 30 MPH
Thursday with RH values approaching 20% for at least small Red Flag
potential.

&&

.CLIMATE...
Updated at 1145 AM CST Mon Feb 26 2024

                    Record High   Forecast High

Topeka     Feb 26   78 in 1896         83
           Feb 27   76 in 1932         75

Concordia  Feb 26   79 in 1896         83
           Feb 27   77 in 2016         64

                    Record Warmest February Temperature

Topeka     84 on Feb 29, 1972
Concordia  86 on Feb 29, 1972

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Poage
AVIATION...Picha
FIRE WEATHER...Poage
CLIMATE...Poage/Picha
Hazardous weather outlook, Feb 26, 3:38 AM CST, 10 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
338 AM CST Mon Feb 26 2024

KSZ008>012-020>024-026-034>040-054>056-058-059-270945-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
338 AM CST Mon Feb 26 2024

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...Today and tonight.

The Rangeland Fire Danger Index will reach the Very High category
across the entire area today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Elevated fire danger is expected for much of the area Tuesday and
Thursday.

North to northwest winds sustained near 30 MPH with gusts near 45
MPH are possible Tuesday afternoon north of Interstate 70, and
across the entire area Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

Nearby

Red Flag Warnings in Kansas, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.